Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 23, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Aug 19, 1998, 5:05 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 1998, 5:05 PM EDT (21:05 UTC)
- Expired
- Aug 19, 1998, 6:40 PM EDT
- In force
- 95 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, New Hanover County, NC
The radar
The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 192106 FFWILM NCC019-129-192240- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 505 PM EDT WED AUG 19 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A... * FLOOD WARNING FOR... EASTERN BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 640 PM EDT * AT 506 PM EDT THE BRUNSWICK COUNTY SHERIFF REPORTED WATER COMPLETELY COVERING HIGHWAYS 74/76 NEAR THE LELAND EXIT. DOPPLER RADAR ESTIMATES INDICATE ALMOST 3 THREE INCHES OF RAIN HAS FALLEN IN THIS AREA AND OVER PARTS OF THE CITY OF WILMINGTON. THE STORMS WERE DRIFTING SOUTH AROUND 5 MILES AN HOUR AND THE HEAVY RAIN WILL CONTINUE ACROSS THIS AREA. DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. 6&
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:30 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 19, 2:30 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 PM EDT WED AUG 19 1998 RAH/CAE: SLGT CHC EVE TRW MAINLY GRD STRND THEN PTCLDY TNGT. AM CLDS THEN MOSNY THU. SKC/MOCLR THU NGT THEN MOSNY AGN FRI. COOLER W/ RDGS IN 60S BOTH NITES (NR 70 TNGT FOR N CST) & 80S BOTH DAYS (XCPT SUM 90S PEE DEE). CDFNT NOW ACRS NRN CWA & CONTG ITS PUSH ACRS AREA. ADAP SHOWS SMALLER PRES RISES BHND FNT & SEABRZ ACRS GRD STRND MAY INHIBIT ITS SWD PUSH SOME. BUT SUSPECT IT SHUD PUSH COMPLETELY THRU CWA BY EVE. MAY STILL SEE SOME ISOL TRW DEVELOPMENT MAINLY ACRS NERN SC THIS EVE W/ BDRYS..HTG & MOIST CONVG. CONT A SLGT POP HERE. STORY OF THIS FCST PD IS THE RDG BLDG IN SFC/ALF USHERING IN MUCH DRIER AIR. UPR TROF MVG OFF E CST TNGT W/ A S/WV/VORTLOBE SKIRTING AREA TO THE NE. MDLS PROG LTL/NO UVM W/ THIS + WV IMGRY SHOWS DRIER AIR SCREAMING TWD AREA ANYWAY. FOUS DATA BRINGS MEAN RH/S INTO 20 PCNT RANGE FOR LAST 5 PDS AT ILM. BIGGEST PROB WL BE TRAPPED MOISTURE BLO H8 TNGT WHICH COMBO W/ NELY FLOW CUD SOCK US IN W/ SCU FOR AWHILE. AS THE SFC HI BLDS SWD OVR ERN SEABD & UPR RDG MVS IN EARLY TMRW SUBSIDENCE SHUD ERODE SCU & SUN WL BE PLENTY NEXT 2 DAYS. MOS TEMPS IN GD AGREEMENT THRU TMRW & WL ACCEPT. DECENT RAD CONDS THU NGT MAKE ME LN TWD COOLER FWC NUMBERS. MOS NUMBERS FINE FOR FRI. CWF: ELY FLOW ALG BCHS NOW W/ SPDS 10-15. GUID LEANS TWD MAINLY NE WINDS THRU THE PD W/ THE HI SETTLING OVR US. WINDS LIKELY TURN E OR JUST GO VRB ON FRI W/ RDG AXIS OVR US. BEST SPDS COME TNGT W/ COLD AIR SETTLING OVR US BUT GUID DEPICTS REMAINING BLO SCA CRIT. WL HOLD WINDS AT 20 KT N OF LTL RVR...LESS BLO. ILM BU 068/085 065/085 068 200 FLO BU 068/089 064/090 068 100 LGE
In the hours before
Local storm report, Aug 19, 4:41 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
441 PM EDT WED AUG 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM LELAND NC 1 INCH HAIL
08/19/98 BRUNSWICK REPORTED BY SKYWARN
SPOTTERS.The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:36 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 34 min |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.